Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 68, NWS Phoenix, AZ

September 8, 2004La Paz County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 8, 2004, 3:47 PM MST for La Paz County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2004, 3:47 PM MST (22:47 UTC)
Expired
Sep 8, 2004, 4:45 PM MST
In force
58 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 138 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 10.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 12:00Z on 2004-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 12:00Z on 2004-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
1822 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 082248
SVRPSR
AZC012-082345-
/X.NEW.KPSR.SV.W.0007.040908T2247Z-040908T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
347 PM MST WED SEP 8 2004

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 445 PM MST

* AT 340 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF
  QUARTZSITE...OR ABOUT 35 MILES SOUTH OF PARKER...AND MOVING
  EAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BRENDA.

DENSE BLOWING DUST IS POSSIBLE WITH THIS SEVERE STORM. VISIBILITIES
MAY BE REDUCED AT TIMES TO NEAR ZERO...MAKING FOR VERY DANGEROUS
DRIVING CONDITIONS. BE SURE TO SLOW DOWN IF DENSE BLOWING DUST IS
ENCOUNTERED AND LEAVE PLENTY OF ROOM BETWEEN YOU AND THE CAR AHEAD OF
YOU.

LAT...LON 3382 11433 3349 11446 3349 11400 3379 11392

$$

CJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:30 PM MST, 17 minutes earlier.

Area forecast discussion, Sep 8, 3:30 PM MST, 17 minutes before
AZZ020>028-CAZ030>033-090545-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST WED SEP 8 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE OVER THE AREA THE REST OF THE WEEK.
HIGHER HUMIDITY MEANS ISOLATED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS FOR SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA THROUGH
THURSDAY...THEN CONFINED TO SOUTHEAST CALIFORNIA FRIDAY. DRIER AIR
FROM THE GREATER PHOENIX AREA EAST WILL GRADUALLY SPREAD WEST THROUGH
FRIDAY. THEN...DRIER AIR WILL SPREAD OVER THE ENTIRE AREA BY THE
WEEKEND...WITH MOSTLY CLEAR NIGHTS AND SUNNY DAYS LASTING INTO EARLY
NEXT WEEK. IT WILL ALSO BE HOTTER AGAIN BY THE WEEKEND. THE SOUTHERN
END OF A PACIFIC LOW PRESSURE SYSTEM WILL CAUSE TEMPERATURES TO DROP
BACK EARLY NEXT WEEK.

&&

.DISCUSSION...
TEMPERATURES WERE GENERALLY 1 OR 2 DEGREES LOWER IN SOUTH-CENTRAL
ARIZONA AND 3 TO 7 DEGREES LOWER IN SOUTHWEST ARIZONA AND SOUTHEAST
CALIFORNIA AT MID AFTERNOON TODAY COMPARED WITH THE SAME TIME
YESTERDAY. DEW POINT TEMPERATURES WERE ABOUT THE SAME IN
SOUTH-CENTRAL ARIZONA...AND 20 TO 35 DEGREES HIGHER IN FAR SOUTHWEST
ARIZONA AND SOUTHEAST CALIFORNIA COMPARED WITH THE SAME TIME
YESTERDAY. WITH DRIER AIR EXPECTED TO CONTINUE IN THE GREATER PHOENIX
AREA...NORTH-CENTRAL AND NORTHWEST PINAL COUNTY...AND SOUTHERN GILA
COUNTY...WILL CONTINUE TO KEEP A DRY FORECAST FOR THIS AREA...WITH
ISOLATED SHOWERS AND THUNDERSTORMS FROM WESTERN MARICOPA COUNTY WEST
ACROSS SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA THROUGH THIS
EVENING. SOME OF THE THUNDERSTORMS COULD BE SEVERE ALONG WITH
BLOWING DUST AND PRODUCE LOCALLY HEAVY RAIN.

ENOUGH MOISTURE IS EXPECTED TO REMAIN FOR A SLIGHT CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IN SOUTHWEST ARIZONA
AND SOUTHEAST CALIFORNIA THURSDAY...THEN CONFINED TO SOUTHEAST
CALIFORNIA FRIDAY.

DRY AIR WITH MOSTLY CLEAR NIGHTS AND SUNNY DAYS WILL RETURN OVER THE
ENTIRE AREA BY THE WEEKEND. THE DRY AIR AND STRONG HIGH PRESSURE
ALOFT WILL BRING SOMEWHAT HOTTER WEATHER BY THE WEEKEND. THE
SOUTHERN END OF A PACIFIC LOW PRESSURE SYSTEM WILL CAUSE
TEMPERATURES TO DROP BACK EARLY NEXT WEEK.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.
CA...NONE.

&&

ELLIS

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.